Weight gain in bipolar disorder: pharmacological treatment as a contributing factor

Authors

  • C. Torrent,

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author
  • B. Amann,

    1. Hospital Benito Menni, C.A.S.M., CIBER-SAM, Sant Boi de Llobregat, Barcelona, Spain
    Search for more papers by this author
  • J. Sánchez-Moreno,

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author
  • F. Colom,

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author
  • M. Reinares,

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author
  • M. Comes,

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author
  • A. R. Rosa,

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author
  • J. Scott,

    1. University Department of Psychiatry, Leazes Wing, Royal Victoria Infirmary, Newcastle upon Tyne, UK
    Search for more papers by this author
  • E. Vieta

    1. Bipolar Disorders Program, Clinical Institute of Neuroscience, University Hospital Clinic, University of Barcelona, IDIBAPS, CIBER-SAM, Barcelona, Spain
    Search for more papers by this author

Eduard Vieta, MD, PhD, Clinical Institute of Neuroscience, University Hospital Clinic of Barcelona, IDIBAPS, CIBER-SAM, Villarroel 170, 08036 Barcelona, Spain.
E-mail: evieta@clinic.ub.es

Abstract

Objective:  The aim of this paper was to review the association of most commonly used psychopharmacological drugs with weight gain in bipolar disorder.

Method:  Information was retrieved from a PubMed/Medline literature search reviewing weight gain in pharmacological studies in bipolar disorder.

Results:  Obesity and overweight in bipolar disorder are partly related to prescribed drugs with a strong effect of clozapine and olanzapine. Lesser but still relevant weight gain is caused by quetiapine, risperidone, lithium, valproate, gabapentin and by some antidepressants. Ziprasidone, aripiprazole, carbamazepine and lamotrigine do not seem to cause significant overweight.

Conclusion:  Careful monitoring of weight changes in patients before and after drug prescription should be implemented in the clinical routine and drugs which potentially cause weight gain should be avoided in overweight patients with bipolar disorder. Furthermore, eating habits and daily activities should be targeted as they may also have a significant impact on overall health and weight-related issues.

Ancillary